Tuesday, November 27, 2007

Slight Nuance

So now that I have a working diagnosis (unspecified connective tissue autoimmune disease), I'm doing what I always do about "big" issues and obsessively researching it.

I did it before I got married. And I did it again when we decided to try to have a baby, and then again after I was pregnant. (How come once you have a kid, there's absolutely no time to read all those child-rearing books you put aside while reading the pregnancy books??)

So now I'm reading about connective tissue autoimmune diseases, and focusing mostly on lupus since that seems the closest to my symptoms even though I haven't officially been diagnosed with it. (Several books and articles I've read say it's not unusual to take as long as 10+ years of being sick before getting diagnosed with lupus! I'm so happy I didn't have to wait that long before being treated!)

Anyway, I had been told that the medication I started on last week, Plaquenil, was an anti-malarial and an immunosuppressant. Turns out, at least according to Lupus: An Essential Guide for the Newly Diagnosed by Nancy C. Hanger, that it's just an anti-malarial.

I'm taking 400 mg a day. If I were using the medication to prevent malaria, I'd be taking 400 mg per week. Some lupus patients take 400-600 mg twice a day.

Anyway, the book says that Plaquenil works on lupus patients by making the body think it has a mild case of malaria and the overactive immune system goes to work on that instead of attacking a perfectly healthy body.

Apparently, this works for the majority of lupus patients. For the few that it doesn't, or who get more serious forms of lupus where the immune system is attacking and damaging organs, then they're put on true immunosuppressants. Ms. Hanger calls the immunosuppressants chemotherapy, which surprised me because I haven't seen references to chemotherapy for lupus treatment anywhere else. But perhaps that's the proper classification for immunosuppressants?


Meanwhile, I'm waiting to get the results of yet more bloodwork. Since early on in my illness, I've been covered in bruises in places you wouldn't expect to get bruised: inner thighs, behind the knees, armpits. I have repeatedly mentioned it to several doctors, but no one was very interested in it. They kept blaming it on the Prednisone I was taking, even on the breaks I took from the Prednisone.

But now I've been off corticosteroids for well over a month. So when I saw my internist last week, I finally made her look at my bruises, including the giant one behind my right knee.

So she ordered a whole bunch of blood tests (and they filled 9 test-tubes with blood) to try to figure out what's going on with me.

Oddly, I tested moderately positive (just below "high positive") on the anti-Cardiolipin blood test, which suggests that my blood would clot more than it should, not less.

So we'll see if they can figure out if those bruises are at all related to the autoimmune disease they currently think I have.

1 comment:

SharonMV said...

I left a long comment earlier today, but I don't see it, so I'm trying again. I think if you look up UCTD or Undifferentiated Connective Tissue
Disease you'll find more information.

I'm one of those people who had Lupus for many years before being diagnosed. I was in my early 30s when illness took over my life. Some of your story sounds a lot like mine. I had severe respiratory infections along with the autoimmune symptoms. Fast forward 15 years to 2006 - i was diagnosed with Lupus (had it all along). Further tests showed that I also have CVID (Common Variable Immunodeficiency). I'm wondering if you've had your IGG (immunoglobulin)levels tested? Specifically IGA, IGM ,IGG & IGG subclasses. Even if your levels are normal, you may want to see a Clinical Immunologist, especially if you keep getting the frequent infections. Doctors don't always check for this as it's rather rare. Many people with CVID develop fatigue & joint pain as part of the disease. And having this kind of immunodeficiency actually makes you more prone to getting autoimmune diseases.
Hope my comment goes through this time.